One of the many privileges of DOCS Education membership is access to our EliteDOCS® Forum, an exclusive 24/7 online community where there are always fellow dentists and faculty members happy to respond to requests for advice and support.
What follows are some recent posts and responses from the EliteDOCS® Forum.* (Original questions and answers have been edited and amended for publication.)
A DOCS Education member asks:
My patient is a 45-year-old red-haired male who takes Valsartan 80mg/day; otherwise, he's in good health.
He came in for treatment (scaling/root planing and two composites) two weeks ago. While administering the second carpule of 2% Lidocaine, 1:100,000 Epi, he demanded that I stop.
He was anxious prior to treatment, but nothing out of the ordinary compared to other patients. (Before starting treatment, he was offered nitrous but refused.) After I stopped, he cried for a few minutes and wanted to leave.
When he calmed down, we attempted to discuss what happened and wanted to provide him options (sedation) for his next visit. He left without any discussion but was very polite with me over the phone today.
He is open to sedation dentistry. My question is: Has anyone encountered a patient who is red-haired, who has had an unusual experience with anesthetics or conscious sedation?
DOCS Diplomate, Dr. Anthony Carroccia of Clarksville, TN, responds:
Some studies have reported that red-haired patients may need up to 20% more anesthesia. The melanocortin 1 receptor (MC1R) gene is not only responsible for the ginger tresses but also for a mutation that can release a hormone that mimics endorphins.
A July 2009 article in the Journal of the American Dental Association (JADA) notes that redheads in an 85-person study reported "significantly more dental care-related anxiety and fear of dental pain than did participants with no MC1R gene variants." In fact, the redheads were twice as likely to avoid dental care than other study subjects.
A patient with cold feet. Literally.
A DOCS Education member asks:
We have a patient who takes Viagra daily for Raynaud's syndrome (which can cause numbing in the toes and fingers). I'm not getting any response from his medical doctor when I ask about having the patient refrain from taking Viagra before being sedated. How many days, if any, should he stop before our appointment?
Dr. Anthony S. Feck, DOCS Education Dean of Faculty, responds:
There is no need for the patient to stop taking Viagra prior to being sedated with any of the sedation medications in the DOCS protocol, including nitrous oxide.
*EliteDOCS® is open exclusively to DOCS Education members. To join our elite community of dentists, or for more information, contact Lindsay Olsen, our Membership Director, at 206-812-7712 or email her: Lindsay@DOCSEdu.com. Be sure to ask Lindsay how you can get your first two months of full membership for free.
The information contained in this, or any case study post in Incisor should never be considered a proper replacement for necessary training and/or education regarding adult oral conscious sedation. Regulations regarding sedation vary by state. This is an educational and informational piece. DOCS Education accepts no liability whatsoever for any damages resulting from any direct or indirect recipient's use of or failure to use any of the information contained herein. DOCS Education would be happy to answer any questions or concerns mailed to us at 106 Lenora Street, Seattle, WA 98121. Please print a copy of this posting and include it with your question or request.